CSN Login
Members Online: 17

Radiation Rash & Acquaphor

alessia's picture
alessia
Posts: 40
Joined: Oct 2009

Hi, So far I've had 15 radiation treatments to my breast and still have 9 to go.
Initially all wasok with my skin but now a slightly burning rash is starting up.
Can someone please tell me how to apply Acquaphor. I hear that it's a very
good product for this sort of skin problem. The oncologist prescribed two
creams: one before rads and one after rads. Not doing too much tho.
Please let me know something re the acquaphor like when to apply? Before going
in for rads or after? Thanks. Hugs, Alessia

Christmas Girl's picture
Christmas Girl
Posts: 3629
Joined: Apr 2009

For treatment, the skin should be clean - without creams, lotions, fragrance products, deodorants, etc.

We get different directions for different reasons. One not thought of often is that the radiation equipment itself varies. Would be best to ask your rad techs, to be sure.

Kind regards, Susan

Different Ballgame's picture
Different Ballgame
Posts: 870
Joined: Jan 2010

Dear Alessia,

From day one I was told to apply the creams 3 times a day and to be faithful with the applications. The first application immediately followed radiation treament. However, my treatment was at 7:30 a.m. So if the treatment is later in the day, I was told to apply the cream any time prior to 4 hours from treatment, then after radiation, apply it again.

It seems one of the most important times to apply the cream is immediately following treatment but it is also important not to apply it sooner than 4 hours from treatment. (Have I confused you?) Ask your doctor or nurse to verify your times for application.

My first cream was RadiaPlexRx, a prescription cream. I was being radiated on top of the skin. I have great skin for suntanning, so my skin took on a deep tan. When my tan started to peel, I was told to stop the prescription cream and apply Aquaphor. I was very generous when applying Aquaphor to my skin. I think I started on Aquaphor when I was 3 weeks into radiation.

If you are concerned about your skin or if your skin starts to be uncomfortable or starts to peel, ask to speak to the either the nurse or doctor. They will truly make you more comfortable, so don't hesitate to talk to them. Remember, we all have different skins and so we all will have a different reaction to radiation.

May those 9 days fly quickly.

Lots of Hugs and Kisses,
Janelle

MAJW
Posts: 2515
Joined: May 2009

Alessia,
DO NOT apply anything 4 hours BEFORE your radiation.....Ask about when to use the Acquafor.

chenheart's picture
chenheart
Posts: 5182
Joined: Apr 2003

My rads center had free for the taking baskets of Aquaphor~ 6 years later I STILL have a few tubes! I went bra-less and wore an old way too big T-shirt, my skin positively SLATHERED with Aquaphor AFTER treatment. I also got a natural sponge and Aveeno body wash. In the shower, I would saturate the sponge, add the Aveeno, make suds and squeeze the bubbles over my radiated side, NEVER allowing the sponge to come in contact with my skin, and of course NEVER rubbing it!
I patted dry and applied the goopy Aquaphor!

My Dr told me I may get itchy and rashy, and to be sure and ask him for a Prescription for Hydrocortisone cream, as the OTC brands wouldn't be strong enough to do the job. I did get indeed get itchy, got the RX and I was fine. But I lived in Aquaphor...just not before rads, which I had first thing in the morning.

Hugs,
Chen♥

Kristin N's picture
Kristin N
Posts: 1969
Joined: Mar 2009

Aquaphor isn't for a burning rash. It is mainly for dry, cracked or irritated skin. It really is a moisturizer which is one of the cremes that you need for rads. For a rash, you will need a prescription creme. The Hydrocortisone never worked for me, so, I got another prescription from my radiation oncologist. Be sure and let your rads oncologist see your skin.

Kristin ♥

Kat11's picture
Kat11
Posts: 1931
Joined: May 2009

I was just told not to use it. They said it stays on the body and you can't have any thing on your skin ( to thick ). I was told just to use regular lotion, I have a burn right now with 2 weeks left of Rads. Again I was told just to continue the lotion.To use Dove bar soap and nothing else.

MAJW
Posts: 2515
Joined: May 2009

I was told by my radiation oncologist not to use Aquafor during my rads........that it is petroleum based......stays on the skin for hours and hours and can interfer with the radiation doing what it's supposed to do........he said after I was finished all rads, to feel free to use it....but not until then.......

chenheart's picture
chenheart
Posts: 5182
Joined: Apr 2003

Isn't it odd how different clinics/docs recommend different things? As I mentioned earlier, there were tubes and tubes and tubes of Aquaphor at my rads clinic, and for the entire 33 days of rads I gooped it on as soon as I got home in the morning! I left myself "goopy" all day, washed with the Aveeno in the evening and headed back to the rads clinic in the AM to start all over again! For the record, tho I did get the "itchies" at about treatment 28, and got a prescription for Hydrocortisone, I never did burn and my skin stayed supple...

That having been said, I suggest we all take the advice of our medical team~ differing as the advice may be from place to place!

This must be why it's called the PRACTICE of medicine! LOL

Hugs,
Chen♥

Jeanne D's picture
Jeanne D
Posts: 1867
Joined: Mar 2009

I used Aquaphor to mainly keep my skin moist and I used Biafine for the dark pink that I got. If you use Aquaphor, wear something old or something that you won't mind throwing away as it will stain it and it might not come out. It is really greasy, but, keeps your skin very nice. I had radiation dermatitis, which was red, itchy bumps. My rads oncologist prescibed Triamcinolone Acetonide cream, which cleared it right up. Talk to your rads oncologist about what he or she suggests and use what they say. As said numerous times, we are all different, different skin types, different rad machines, have different treatments. Let us know how you do.

Love, Jeanne ♥

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network